Alert archive / Indiana / River Flood Warnings in 2023

River Flood Warning 39, NWS Northern Indiana

March 25, 2023Jay County, Indiana

NWS Northern Indiana issued this river flood warning at Mar 25, 2023, 6:33 AM EDT for Jay County, Indiana. It took effect at Mar 25, 2023, 10:22 AM EDT. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Mar 25, 2023, 6:33 AM EDT (10:33 UTC)
In effect from
Mar 25, 2023, 10:22 AM EDT
Expired
Mar 25, 2023, 9:31 PM EDT
In force
11 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salamonie River at Portland (PORI3). The gauge peaked at 12.15 ft at Mar 25, 2023, 3:00 PM EDT.

actionminormoderate5101503/2503/2603/27
Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03324200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

963 
WGUS43 KIWX 251033
FLWIWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
633 AM EDT Sat Mar 25 2023

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers in Indiana...

  Salamonie River at Portland affecting Jay County.

.A rise on this river occurred as a result of overnight rainfall. 
This river has a fast rise and fall rate so expect a quick turn 
around out of flood stage with lighter precip rates today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too 
deep to allow safe passage. Never allow children to play in or near 
flood waters. Stay tuned to NOAA Weather Radio or local media for 
further statements and updated forecasts.

Detailed river forecasts and additional information can be found at 
www.weather.gov/iwx under Rivers and Lakes.

This statement will be updated within the next 12 to 24 hours.

&&


INC075-260445-
/O.NEW.KIWX.FL.W.0039.230325T1422Z-230326T1949Z/
/PORI3.1.ER.230325T1621Z.230325T1800Z.230325T1948Z.NO/
633 AM EDT Sat Mar 25 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO TOMORROW AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Salamonie River at Portland.

* WHEN...From this morning to tomorrow afternoon.

* IMPACTS...At 11.0 feet, Lowland agricultural flooding. 

* ADDITIONAL DETAILS...
  - At 5:45 AM EDT Saturday the stage was 9.5 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 11.3 feet this afternoon. It
    will then fall below flood stage late this afternoon.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4042 8505 4044 8505 4043 8500 4045 8498
      4045 8492 4042 8492 4040 8500


$$

CR
2 follow-up statements
884 
WGUS83 KIWX 251527
FLSIWX

Flood Statement
National Weather Service Northern Indiana
1127 AM EDT Sat Mar 25 2023

...The Flood Warning is extended for the following rivers in 
Indiana...

  Salamonie River at Portland affecting Jay County.

  Wabash River near Linn Grove affecting Adams and Wells Counties.

...The Flood Warning continues for the following rivers in Indiana...

  Tippecanoe River near Ora affecting Kosciusko, Marshall, Starke, 
  Pulaski and Fulton IN Counties.

.Recent rainfall has resulted in rising water on area rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too 
deep to allow safe passage. Never allow children to play in or near 
flood waters. Stay tuned to NOAA Weather Radio or local media for 
further statements and updated forecasts.

Detailed river forecasts and additional information can be found at 
www.weather.gov/iwx under Rivers and Lakes.

This statement will be updated within the next 12 to 24 hours.

&&


INC075-260930-
/O.EXT.KIWX.FL.W.0039.000000T0000Z-230327T0105Z/
/PORI3.1.ER.230325T1121Z.230325T1800Z.230326T0105Z.NO/
1127 AM EDT Sat Mar 25 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Salamonie River at Portland.

* WHEN...Until late tomorrow evening.

* IMPACTS...At 11.0 feet, Lowland agricultural flooding. 

* ADDITIONAL DETAILS...
  - At 10:45 AM EDT Saturday the stage was 12.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:45 AM EDT Saturday was 12.0 feet.
  - Forecast...The river is expected to gradually fall from its
    current crest of 12.0 feet. It will then fall below flood
    stage late this evening.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4042 8505 4044 8505 4043 8500 4045 8498
      4045 8492 4042 8492 4040 8500


$$

INC049-085-099-131-149-260930-
/O.EXT.KIWX.FL.W.0038.230325T1800Z-230330T0000Z/
/ORAI3.1.ER.230325T1800Z.230326T0600Z.230329T0000Z.NO/
1127 AM EDT Sat Mar 25 2023 /1027 AM CDT Sat Mar 25 2023/

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Tippecanoe River near Ora.

* WHEN...Until Wednesday evening.

* IMPACTS...At 12.0 feet, The river is at flood stage...significant 
  lowland and rural flooding begins.

* ADDITIONAL DETAILS...
  - At 10:45 AM EDT Saturday /9:45 AM CDT Saturday/ the stage was
    12.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 12.1 feet just after midnight
    tonight. It will then fall below flood stage Tuesday evening.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4109 8658 4116 8660 4117 8656 4117 8653
      4115 8657 4108 8655


$$

INC001-179-260930-
/O.EXT.KIWX.FL.W.0037.230326T0000Z-230328T1800Z/
/LYNI3.1.ER.230326T0000Z.230326T0600Z.230327T1800Z.NO/
1127 AM EDT Sat Mar 25 2023

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO EARLY TUESDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Wabash River near Linn Grove.

* WHEN...From this evening to early Tuesday afternoon.

* IMPACTS...At 11.0 feet, Agricultural flooding begins. Low lands 
  east of Geneva begin to flood.

* ADDITIONAL DETAILS...
  - At 10:45 AM EDT Saturday the stage was 10.4 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 11.2 feet just after midnight
    tonight. It will then fall below flood stage early Monday
    afternoon.
  - Flood stage is 11.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4069 8510 4072 8508 4064 8499 4061 8502


$$

Brown
871 
WGUS83 KIWX 260131
FLSIWX

Flood Statement
National Weather Service Northern Indiana
931 PM EDT Sat Mar 25 2023

...The Flood Warning is cancelled for the following rivers in 
Indiana...

  Salamonie River at Portland affecting Jay County.

INC075-260245-
/O.CAN.KIWX.FL.W.0039.000000T0000Z-230326T0131Z/
/PORI3.1.ER.230325T1121Z.230325T1845Z.230325T2252Z.NO/
931 PM EDT Sat Mar 25 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Salamonie River at Portland.

* ADDITIONAL DETAILS...
  - At 8:45 PM EDT Saturday the stage was 9.3 feet.
  - Forecast...The river is expected to fall to 3.3 feet Thursday
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4042 8505 4044 8505 4043 8500 4045 8498
      4045 8492 4042 8492 4040 8500


$$

Fisher

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Mar 25, 6:25 AM EDT, 8 minutes earlier.

Area forecast discussion, Mar 25, 6:25 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
625 AM EDT Sat Mar 25 2023

.SYNOPSIS...
Issued at 334 AM EDT Sat Mar 25 2023

Numerous rain showers will continue today with a chance of light
snow mixing in across southwest Michigan and northwest Indiana by
late afternoon. Windy conditions are also expected with gusts up to
50 mph south of highway 24. Several low chances for light rain are
then expected next week with temperatures near seasonal averages.

&&

.SHORT TERM...(Today and Tonight)
Issued at 334 AM EDT Sat Mar 25 2023

Light rain will continue across the CWA through the early morning in
advance of strong, negatively-tilted midlevel trough and associated
surface low. Bulk of the heavy rain remained to our SE as expected
given strong convection over KY/TN robbing better northward moisture
transport. Primary PV anomaly will drift toward central MI today and
cyclonic flow with a few embedded vortices will support SCT showers
through much of the day. Best chances will be during the late
afternoon in our NW zones where deformation zone aided by some lake
enhancement will yield a brief period of steadier precip. Forecast
soundings also suggest enough CAA to yield snow as the dominant
precip type. Warm pavement temps will prevent any impacts to the
roads but grassy/elevated surfaces could see a quick half inch or so
especially in our SW MI counties. Precip will exit quickly around
00Z as shortwave ridging moves into the area. Expect dry conditions
overnight with lows around 30F.

Most impactful weather for today remains the strong winds. Surface
low steadily deepens through today, to around 985mb by the time it
reaches Lake Huron. Corresponding zone of isentropic descent will
clip our SE zones 16-20Z. Latest forecast soundings show less
boundary layer drying/lower mixing heights but still supportive of
solid 40+ kt wind gusts in the current advisory area. Still a chance
for an isolated peak gust of 50 kts in the Lima area given slightly
better mixing and tighter gradient but chances still appear too low
to justify a warning upgrade. No changes to current advisory but
stronger gusts probably won't start until closer to 15Z.

&&

.LONG TERM...(Sunday through Friday)
Issued at 334 AM EDT Sat Mar 25 2023

A parade of weak shortwaves will bring several low/light precip
chances through next week. The first such wave arrives on Sun with a
quick shot of modest system-relative isentropic ascent around 290K.
00Z guidance still somewhat split on whether this will be sufficient
to generate precip in a relatively dry environment. However, there
is a decent signal, especially among hi-res guidance, that steep
lapse rates/low stability will support SCT showers even with weak
isentropic upglide. (Highs are expected to climb into the low/mid
50s with 500mb temps below -25C.) Certainly can't justify a dry
forecast so will add some low chance PoPs Sunday afternoon. Stronger
shortwave then follows quickly late Sun night into Mon. Still a lot
of disagreement on details regarding this small-scale feature. Held
steady with NBM PoP's and there remains some potential for wet snow
to mix-in across our N/NW though accumulations/impacts will be
limited by warm ground/high sun angle and very marginal surface
temps.

Additional weak waves then ripple through the area Tue-Thu. Forecast
confidence is unusually low for this period with significant
variances in track, timing, and strength of these subtle features.
Additional light snow is possible Tue morning but temps warm
sufficiently after that to maintain just rain. Greater confidence in
rain by Thu night into Fri as next longwave trough ejects out of the
southwest CONUS.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 623 AM EDT Sat Mar 25 2023

The main weather-maker for this period will be a deepening low
pressure system traversing overhead of the forecast area overnight
and into Saturday. With how much low level moisture is around, will
start the TAF period around airport alternate, but it'll be only a
couple hours before we start the slow moderation process as drier
air comes in. Ceilings gradually improve during the morning and
midday time frame, but level off in MVFR. They'll wait to reach VFR
until Saturday evening.

Rain will continue through the day Saturday and taper off in the
evening. Times of heavier rain will restrict flight conditions due
to lowered visibility especially at FWA into the early morning
hours. At this point, cold air advection within a moist column takes
over allowing lowered visibility and potentially, a mix with and
change over to snow before it moves out Saturday evening. With how
warm it's been, expect little to no snow accumulation on pavement.

The other part of this system is the winds. Many of the necessary
ingredients will be in place to allow winds to reach or surpass
wind advisory threshold (45 mph) at FWA and there could be a few
gusts that rise into the 50s of miles per hour at FWA during peak
diurnal influence time. Winds looks to relax Saturday night.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT this evening for INZ018-025>027-
     032>034.

MI...NONE.
OH...Wind Advisory until 8 PM EDT this evening for OHZ002-004-005-015-
     016-024-025.

LM...Small Craft Advisory until 5 AM EDT Sunday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 25, 4:15 AM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 AM EDT Sat Mar 25 2023

INZ005>009-012>015-017-020-022>024-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-260815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-White-Cass IN-Miami-Wabash-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
415 AM EDT Sat Mar 25 2023 /315 AM CDT Sat Mar 25 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Wind gusts of 35 to 40 mph are likely today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-025>027-032>034-OHZ002-004-005-015-016-024-025-260815-
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
415 AM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-260815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EDT Sat Mar 25 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:11 PM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke39 hr

Nearby

River Flood Warnings in Indiana, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.